[Skip to Content]
[Skip to Content Landing]
Article
January 15, 1968

Gastrointestinal Complications of Antibiotic Therapy

Author Affiliations

From the Johns Hopkins University School of Medicine, Baltimore. Dr. Fekety is now with the University Hospital, University of Michigan Medical Center, Ann Arbor.

JAMA. 1968;203(3):210-212. doi:10.1001/jama.1968.03140030042010
Abstract

Untoward effects of antibiotic therapy involve the gastrointestinal tract more frequently than is generally realized. The symptoms are protean. Anorexia, distaste for food, nausea, vomiting, epigastric distress, bloating, crampy abdominal pain, loose or bulky stools, diarrhea, pruritus ani, and perineal irritation are commonplace. These symptoms, which are dose-related, occur with all antibiotics and are more frequent with oral than parenteral therapy. While the mechanisms responsible are obscure, the reactions are often attributed to direct irritative or toxic effects of the drug. However, the greater incidence of these effects in association with broad-spectrum antibacterial therapy suggests that alterations of the bowel flora may be responsible in some cases. Distressing as these symptoms may be, physicians and patients alike have learned to tolerate them while attempting to reduce their frequency or severity by such measures as reducing the dosage, treating the symptoms, or administering the antibiotic with food. However, it should be

×